Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2015, 7:10 PM CDT for Calhoun County, Carroll County, Sac County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2015, 7:10 PM CDT (00:10 UTC)
- Expired
- May 25, 2015, 7:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Carroll County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
263
WUUS53 KDMX 260010
SVRDMX
IAC025-027-161-260045-
/O.NEW.KDMX.SV.W.0036.150526T0010Z-150526T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
SOUTHEASTERN SAC COUNTY IN WEST CENTRAL IOWA...
SOUTHWESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
* UNTIL 745 PM CDT
* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CARROLL...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARROLL...ARCADIA...BREDA...AUBURN...HALBUR...LIDDERDALE...
LANESBORO AND HOBBS COUNTY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4210 9509 4232 9492 4221 9464 4198 9499
4203 9509
TIME...MOT...LOC 0010Z 216DEG 21KT 4207 9501
HAIL...1.25IN
WIND...60MPH
$$
DONAVON1 follow-up statement
624 WWUS53 KDMX 260028 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 728 PM CDT MON MAY 25 2015 IAC025-027-161-260045- /O.CON.KDMX.SV.W.0036.000000T0000Z-150526T0045Z/ CARROLL IA-SAC IA-CALHOUN IA- 728 PM CDT MON MAY 25 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHWESTERN CARROLL...SOUTHEASTERN SAC AND SOUTHWESTERN CALHOUN COUNTIES... AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CARROLL...MOVING NORTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ARCADIA...BREDA...AUBURN...LIDDERDALE AND LANESBORO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4210 9509 4232 9492 4221 9464 4204 9498 TIME...MOT...LOC 0027Z 213DEG 19KT 4215 9494 HAIL...1.00IN WIND...<50MPH $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 44 minutes earlier.
Area forecast discussion, May 25, 6:26 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 626 PM CDT MON MAY 25 2015 .SHORT TERM /TONIGHT/... ISSUED AT 304 PM CDT MON MAY 25 2015 FORECAST CHALLENGES FOR THE SHORT TERM PERIOD INCLUDE TIMING AND LOCATION OF CONVECTION DEVELOPMENT LATER THIS AFTN INTO THIS EVENING...AS WELL AS CONVECTIVE TRENDS OVERNIGHT. CONVECTION ACROSS FAR NORTHERN IOWA...FORCED BY ELONGATED VORT MAX WILL CONTINUE LIFTING NORTHEASTWARD INTO MN/WI. ATTENTION THEN TURNS UPSTREAM TO KS/NE/MO REGION. CONVECTION HAS BEGUN FIRING IN KS THIS AFTN...IN A QUITE UNSTABLE AIRMASS. IMPULSE MOVING INTO WRN OKLAHOMA IS EXPECTED TO PROVIDE REGION OF ASCENT AS IT TRACKS NORTHEASTWARD. UNSTABLE AIRMASS EXTENDS NORTHEAST INTO SOUTHERN IOWA...WHERE MUCAPES ARE AS HIGH AS 2000 J/KG PER SPC MESOANALYSIS. THUS CONVECTION IS EXPECTED TO CONTINUE DEVELOPING NORTHEASTWARD LATER THIS AFTN INTO THIS EVENING AS THE IMPULSE AND PRECEDING ASCENT REGION TRACKS NORTHEAST. BUFR FCST SOUNDINGS SHOWING AN ELEVATED WARM LAYER ACROSS WESTERN AND SOUTHWESTERN IOWA...HOWEVER...WHICH DECREASES IN TIME THIS EVENING. THUS ORGANIZED CONVECTION DEVELOPMENT MAY BE DELAYED UNTIL THE WARM LAYER DECREASES SUFFICIENTLY. ALTHOUGH DEEP LAYER SHEAR IS NOT EXPECTED TO BE PARTICULARLY IMPRESSIVE...THE COMBINATION OF THE SHEAR VALUES THAT WILL EXIST...ALONG WITH THE THERMODYNAMIC PROFILE...WOULD SUPPORT ENOUGH ORGANIZATION TO PROVIDE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL WOULD ALSO BE POSSIBILITY...BUT DO NOT ANTICIPATE ANY WIDESPREAD OR SIGNIFICANT FLASH FLOOD THREAT. SLIGHTLY WEST OF THE AFOREMENTIONED REGION...AND CLOSER TO THE SURFACE BOUNDARY IN NORTHWEST IOWA...THERE IS ADDITIONAL RISK FOR CONVECTION DEVELOPMENT. AREA OF STEEP MIDLEVEL RATES HAS BEEN WORKING NORTHEASTWARD THROUGH KANSAS THIS AFTERNOON AND INTO SOUTHEASTERN NEBRASKA. AS THOSE STEEP MIDLEVEL LAPSE RATES WORK INTO WESTERN IOWA THIS EVENING...CONVECTION MAY DEVELOP ACROSS WEST CENTRAL AND NORTHWESTERN PARTS OF THE STATE...AGAIN CLOSER TO THE SURFACE BOUNDARY. IF CONVECTION DOES BECOME ESTABLISHED THERE THEN THERE WILL BE A POTENTIAL FOR TRAINING STORMS AS THE CORFIDI VECTORS WOULD BE NEARLY PARALLEL TO THE MEAN STORM MOTION...AS THE SURFACE BOUNDARY MOVES LITTLE IF ANY OVERNIGHT. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 304 PM CDT MON MAY 25 2015 ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH EXTENDED. EXPECT ONGOING PRECIPITATION TO LINGER THROUGH THE MORNING HOURS...ESPECIALLY IN THE EAST AS WEAK TROUGH BEGINS TO PUSH EAST THROUGH IOWA THROUGH THE DAY TUESDAY. BOUNDARY WILL LINGER ACROSS THE STATE...WHICH MAY ALLOW FOR CONTINUED SHOWERS AND THUNDERSTORMS THROUGH THE DAY...AGAIN PRIMARILY IN THE CENTRAL AND EAST. HOWEVER...FEEL WILL SEE SIMILAR SET UP TO TODAY WITH GENERALLY A BREAK FROM PRECIPITATION CHANCES IN THE LATE MORNING AND EARLY AFTERNOON AS LLJ DIMINISHES. BOUNDARY WILL GENERALLY BE ACROSS CENTRAL IOWA BY 00Z WEDNESDAY WHICH MAY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON. CAPE VALUES WILL GENERALLY BE NEAR 1000 J/KG WITH GENERALLY WEAK SHEAR...THOUGH SUFFICIENT ENOUGH TO ALLOW FOR ANY STORMS WHICH DEVELOP TO PERSIST AND MAY SEE A SEVERE THUNDERSTORM OR TWO. SYSTEM WILL CONTINUE TO PUSH EASTWARD THROUGH THE EVENING BRINGING AN END TO PRECIPITATION CHANCES...AND MAY HAVE HELD ONTO PRECIPITATION TOO LONG TUESDAY NIGHT. WEDNESDAY WILL BE DRY AS WEAK RIDGE BUILDS ACROSS AREA. HOWEVER...THIS WILL BE SHORT LIVED AS LARGE UPPER LEVEL LOW PRESSURE SYSTEM PUSHES EAST ACROSS CANADA...BREAKING RIDGE DOWN AND BRINING BOUNDARY TO IOWA WHICH WILL BE PRIMARILY WEATHER FOCUS THROUGH THE END OF THE PERIOD. BOUNDARY WILL BE SLOW MOVING...FINALLY BEGINNING TO PUSH INTO IOWA LATE FRIDAY. HOWEVER...AHEAD OF BOUNDARY WILL SEE GOOD SOUTHERLY SURFACE FLOW AND MOISTURE PUSHING INTO IOWA. THIS WILL HELP TO WARM TEMPERATURES...BUT ALSO LEAD TO PRECIPITATION CHANCES THROUGH THE PERIOD...THOUGH DO NOT HAVE HIGH CONFIDENCE WITH TIMING OF PRECIPITATION TRENDS THROUGH FRIDAY...BUT HAVE KEPT POPS NEAR GOING. BEST CHANCES FOR WIDESPREAD RAIN WILL COME FRIDAY. GFS REMAINS LEAST PROGRESSIVE WITH SYSTEM...HANGING BOUNDARY ACROSS NORTHERN MISSOURI THROUGH SUNDAY...WHILE ECMWF IS PROGRESSIVE. HOWEVER...GEM HAS BEGUN TO TREND TOWARDS GFS...AND HAVE LEFT CHANCE POPS INTO LATE SUNDAY. TEMPERATURES WILL AGAIN BE MUCH COOLER BEHIND BOUNDARY...WITH HIGHS SATURDAY AND SUNDAY EXPECTED TO BE WELL BELOW NORMAL. && .AVIATION...26/00Z ISSUED AT 625 PM CDT MON MAY 25 2015 SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA OVERNIGHT PRODUCING PERIODS OF LOCALIZED MVFR OR LOWER CONDITIONS. CONFIDENCE IN TIMING OF THESE CONDITION AT A GIVEN TERMINAL IS LOW SO HAVE PRIMARILY HANDLED WITH VCTS IN THE 00Z TAFS...BUT OVERALL MOST LIKELY WINDOW FOR TSRA AND ASSOCIATED LOWER CIGS/VSBYS IS FROM ABOUT 03Z-09Z...WITH SOME LINGERING DEBRIS CLOUDS AND BR POSSIBLE AFTER THAT. ON TUESDAY...MAINLY VFR CONDITIONS WILL PREVAIL BUT WITH A CHANCE FOR SCATTERED SHRA AND A FEW TSRA ONCE AGAIN. && .HYDROLOGY... ISSUED AT 320 AM CDT MON MAY 25 2015 RAIN EXPECTED ONCE AGAIN TODAY...BUT THREAT FOR ANY FLASH FLOODING REMAINS LOW. RAINFALL RATES EARLY TODAY NOT EXPECTED TO BE HIGH ENOUGH AND RAINFALL PERSISTENT ENOUGH. LATER TODAY...SCATTERED NATURE OF STORMS SHOULD NOT LEAD TO ANY WIDESPREAD COVERAGE UNTIL THE EVENING HOURS. MAIN CONCERNS ARE ADDITIVE EFFECTS OF YESTERDAYS THROUGH TUESDAYS RAINFALL...AND SUBSEQUENT EVENTS. SOME URBAN RUNOFF AND PONDING OF WATER MAY BE POSSIBLE WITH STRONGER STORMS. IN TERMS OF RIVER FLOODING...MINOR TO MODERATE WITHIN-BANK RISES ARE EXPECTED AT MULTIPLE LOCATIONS ESPECIALLY WITHIN THE MIDDLE TO LOWER DES MOINES RIVER BASIN...AS WELL AS THE LOWER RACCOON RIVER BASIN. IF RAINFALL OVER THE NEXT 24-36 HRS COMES IN HEAVIER THAN EXPECTED...THEN MINOR FLOODING COULD BE EXPECTED AT SOME LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ZOGG LONG TERM...AWB AVIATION...LEE HYDROLOGY...ZOGG/REV
Hazardous weather outlook, May 25, 3:54 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 354 PM CDT MON MAY 25 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 354 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH HAIL...GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS CONTINUE ACROSS THE AREA TUESDAY AND AGAIN THURSDAY THROUGH SUNDAY. THE SEVERE THREAT IS MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ZOGG
In the hours before
Special weather statement, May 25, 7:06 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 706 PM CDT MON MAY 25 2015 IAZ033>035-044-045-260130- SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...DENISON...CARROLL 706 PM CDT MON MAY 25 2015 ...STRONG STORMS PRODUCING HAIL THIS EVENING... A BROKEN LINE OF THUNDERSTORMS IS MOVING SLOWLY NORTHEAST ACROSS THE AREA THIS EVENING. THE STRONGEST STORMS WILL PRODUCE DIME SIZE OR LARGER HAIL...GUSTY WINDS...AND BRIEF DOWNPOURS. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 30 min |
| May 25, 8:45 PM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Franklin, Hamilton, Webster and 1 more | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.